Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 11, NWS Midland/Odessa, TX

August 12, 2018Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 12, 2018, 8:45 PM CDT for Presidio County, Texas. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Aug 12, 2018, 8:45 PM CDT (01:45 UTC)
Expired
Aug 13, 2018, 8:12 PM CDT
In force
23 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

884 
WGUS44 KMAF 130145
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
845 PM CDT Sun Aug 12 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Runoff from recent rainfall has caused levels on the Rio Grande at 
Presidio 6WNW to go into flood stage. They will quickly rise this 
evening to 9 to 10 foot and then slowly drop off tomorrow morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued either tonight or tomorrow morning.

&&

TXC377-131744-
/O.NEW.KMAF.FL.W.0011.180813T0145Z-180814T0112Z/
/PIOT2.1.ER.180812T2349Z.180813T0200Z.180813T1312Z.NO/
845 PM CDT Sun Aug 12 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* until Monday evening, or until the warning is cancelled.
* At  8PM Sunday the stage was 9.4 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue rising to near 9.5 feet (2.9 
  meters) by tonight.  The river will fall below flood stage tomorrow
  morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.5 feet (2.9 meters) on 
Jul 21 2013.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    9.4   Sun  8 PM   7.5   6.9   6.6   6.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Tue   Wed   Thu
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.8   Sun  8 PM   2.3   2.1   2.0   2.0

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
1 follow-up statement
918 
WGUS84 KMAF 131447
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
947 AM CDT Mon Aug 13 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.River levels along the Rio Grande have fallen below flood stage and are 
expected to continue to recede as rain moves out of the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No follow up statements are needed at this time.

&&

TXC377-131517-
/O.CAN.KMAF.FL.W.0011.000000T0000Z-180814T0112Z/
/PIOT2.1.ER.180812T2349Z.180813T0045Z.180813T1019Z.NO/
947 AM CDT Mon Aug 13 2018

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  9AM Monday the stage was 8.9 feet (2.7 meters).
* Fell below flood stage at  5:19 AM Monday.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to 8.2 feet (2.5 meters)
  by tomorrow morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Aug 13 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    8.9   Mon  9 AM   8.8   8.7   8.5   8.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    2.7   Mon  9 AM   2.7   2.7   2.6   2.5

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

TXC043-131517-
/O.CAN.KMAF.FL.W.0010.000000T0000Z-180814T0903Z/
/BOQT2.2.ER.180812T1315Z.180812T1545Z.180812T2017Z.NO/
947 AM CDT Mon Aug 13 2018

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  9AM Monday the stage was 7.0 feet (2.1 meters).
* Fell below flood stage at 15:17 PM Sunday.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river will continue to fall to 4.2 feet (1.3 meters)
  by tomorrow morning.

This crest compares to a previous crest of 10.8 feet (3.3 meters) on 
Apr 15 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio  12.0 13.0    7.0   Mon  9 AM   5.6   7.8   6.4   4.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Mon   Mon   Tue   Tue
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio   3.7  4.0    2.1   Mon  9 AM   1.7   2.4   2.0   1.3

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 12, 6:49 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 12, 6:49 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
649 PM CDT Sun Aug 12 2018

.DISCUSSION...

&&

.AVIATION...
Will still have some showers/storms near HOB... INK... and PEQ
until 02z... after that will have to just watch for possible
redevelopment.  Will be VFR at all sites through the evening and
much of the night... may see MVFR cigs and vsbys at MAF and FST
develop before sunrise.

&&

.PREV DISCUSSION... /issued 228 PM CDT Sun Aug 12 2018/

DISCUSSION...
Radar is showing a broad area of light to moderate rain has moved
just east of the CWA, and more widely scattered, cellular showers
are beginning to develop. There is not much lightning associated
with the rain so the main threat will be a very isolated flash
flood threat, especially within city limits. The upper low causing
the rain should start lifting north tonight leaving a trough axis
running along the TX/NM line south to the Big Bend tomorrow. This
will focus convection to our eastern counties with decreasing rain
chances farther west.

An upper high over the western U.S. will expand east into the
Southern Plains early this week ending rain chances briefly and
sending temperatures back up to near normal. The high will be
broken down by a low pressure system moving across the northern
tier of states on Friday. An associated trough digging into West
Texas will bring another chance for rain late Friday and
continuing into next weekend. There will be some cooling with this
system, but only a few degrees.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  86  71  93 /  60  50  20  20
Carlsbad                       65  90  67  97 /  20  10  10  10
Dryden                         71  87  72  95 /  60  60  30  30
Fort Stockton                  67  86  68  94 /  60  40  20  20
Guadalupe Pass                 60  83  65  91 /  20  10  10  10
Hobbs                          63  87  66  91 /  40  10  10  10
Marfa                          60  81  59  87 /  50  40  30  20
Midland Intl Airport           68  87  70  92 /  50  40  10  10
Odessa                         68  86  69  92 /  50  40  10  10
Wink                           68  90  70  97 /  40  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 12, 2:00 PM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 PM CDT Sun Aug 12 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
200 PM CDT Sun Aug 12 2018 /100 PM MDT Sun Aug 12 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

The chance for scattered showers and thunderstorms will continue
today and tonight. Any storms that do develop will be accompanied by
occasional lightning, gusty winds, and heavy rainfall resulting in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered showers and thunderstorms will continue through Tuesday
night, mainly across the lower Trans Pecos and Big Bend areas. Any
storms that do develop will be accompanied by occasional lightning,
gusty winds, and heavy rainfall resulting in localized flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:00 AM CDTAreal Flood AdvisoryMAFMitchell3 hr
Aug 13, 7:16 AM CDTFlash Flood WarningMAFMitchell3 hr
Aug 13, 10:14 AM CDTFlash Flood WarningMAFMitchell3 hr
Aug 13, 2:35 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Aug 13, 4:25 PM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.